Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 37, NWS Buffalo, NY

April 7, 2019

NWS Buffalo, NY issued this small craft advisory at Apr 7, 2019, 3:50 AM EDT. It took effect at Apr 7, 2019, 2:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2019, 3:50 AM EDT (07:50 UTC)
In effect from
Apr 7, 2019, 2:00 PM EDT
Expired
Apr 8, 2019, 1:00 AM EDT
In force
11 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

144 
WHUS71 KBUF 070750
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
350 AM EDT Sun Apr 7 2019

LOZ042-071600-
/O.NEW.KBUF.SC.Y.0037.190407T1800Z-190408T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
350 AM EDT Sun Apr 7 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 2 PM this afternoon to 2 AM EDT
Monday.

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
4 follow-up statements
734 
WHUS71 KBUF 071633
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1233 PM EDT Sun Apr 7 2019

LOZ042-080045-
/O.CON.KBUF.SC.Y.0037.190407T1800Z-190408T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1233 PM EDT Sun Apr 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
688 
WHUS71 KBUF 072034
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
434 PM EDT Sun Apr 7 2019

LEZ040-041-080445-
/O.NEW.KBUF.SC.Y.0038.190408T0900Z-190408T2100Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
434 PM EDT Sun Apr 7 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 5 PM EDT MONDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 5 AM to 5 PM EDT Monday.

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-080445-
/O.CON.KBUF.SC.Y.0037.000000T0000Z-190408T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
434 PM EDT Sun Apr 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
318 
WHUS71 KBUF 080000
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
800 PM EDT Sun Apr 7 2019

LOZ042-080600-
/O.CON.KBUF.SC.Y.0037.000000T0000Z-190408T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
800 PM EDT Sun Apr 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ040-041-080800-
/O.CON.KBUF.SC.Y.0038.190408T0900Z-190408T2100Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
800 PM EDT Sun Apr 7 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM EDT
MONDAY...

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
455 
WHUS71 KBUF 080500
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
100 AM EDT Mon Apr 8 2019

LOZ042-080600-
/O.CAN.KBUF.SC.Y.0037.000000T0000Z-190408T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
100 AM EDT Mon Apr 8 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Northeast winds will diminish and become southerly overnight.

$$

LEZ040-041-081300-
/O.CON.KBUF.SC.Y.0038.190408T0900Z-190408T2100Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
100 AM EDT Mon Apr 8 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 5 PM EDT THIS AFTERNOON...

* WINDS...Southwest 20 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 7, 3:49 AM EDT, 1 minute earlier.

Area forecast discussion, Apr 7, 3:49 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
349 AM EDT Sun Apr 7 2019

.SYNOPSIS...
The warmest temperatures since last October will move into the
region today, although it will be noticeably cooler along the south
shore of Lake Ontario as a northeast breeze develops. Low pressure
will cross the Great Lakes tonight and Monday morning with a few
periods of showers and possibly a thunderstorm. Much cooler air will
return by Tuesday night and Wednesday along with a chance of a few
rain and wet snow showers.

&&

.NEAR TERM /THROUGH MONDAY/...
An area of mid level clouds will continue through this morning
mainly along the south shore of Lake Ontario and the eastern Lake
Ontario region. Meanwhile the western Southern Tier will see some
sunshine this morning. Through the course of the day mid level warm
advection and moisture will continue to ramp up, bringing an
increase in mid/upper level clouds. The majority of the rain will
hold off until after dark, although a few showers may reach
Chautauqua County by very late afternoon or early evening.

Today will be the warmest day since mid October in many areas. 850mb
temps ranging from +4C in the North Country to +8C in Western NY
will support highs in the upper 60s to lower 70s in Western NY, with
upper 50s to lower 60s for the North Country. A northeast wind will
develop over and south of Lake Ontario today, and this will keep the
south shore of the lake notably cooler, with temperatures in the 40s
much of the day right along the lakeshore. This lake cooled air will
spread southward across the Niagara Frontier during the mid to late
afternoon as the lake breeze circulation matures.

Tonight a partially phased mid level trough will move into northwest
Ontario and the Upper Great Lakes, with an elongated surface low
reaching areas east of Lakes Superior and Huron by late Monday
morning. A wing of warm advection and isentropic upglide will spread
northeast across the eastern Great Lakes tonight ahead of the mid
level trough, enhanced by a 40+ knot low level jet. While models
agree with the synoptic scale pattern, there remains a wide spread
with the finer scale details on where corridors of more persistent
rain may develop, typical of convectively augmented forcing. The
most widespread rain will focus for just a few hours along the nose
of the low level jet, reaching Western NY by mid to late evening and
then progressing into the eastern Lake Ontario region late. Showers
both ahead and behind this main area of rain will be lighter and
more scattered in nature. A separate area of light showers may
develop this evening across the Saint Lawrence Valley and North
Country along a separate warm frontal segment and associated wing of
isentropic ascent.

There may be enough elevated instability to support a few scattered
thunderstorms as well tonight, mainly along the nose of the low
level jet where ascent is maximized. The Showalter Index drops to
just below 0C in this corridor.

Any thunder chances and more organized rain will exit the eastern
Lake Ontario region early Monday morning. A few more showers will
continue through the morning as the mid level trough and associated
weak cold front cross the area. Mid level drying and exiting forcing
will then allow showers to end from west to east during the day
Monday, with some breaks of sun developing in the afternoon from
west to east.

It will turn quite windy Monday as the pressure gradient tightens
across the eastern Great Lakes. Gusts of 20-30 mph will be common
across the region, with higher gusts of 30-40 mph from the Niagara
Frontier to Rochester as channel of stronger winds aloft moves down
the lake plain. The strongest gusts will likely be found inland from
Lake Erie with a dome of stable lake cooled air over the lake and
near the shoreline. It will still be quite warm on Monday, with
highs ranging from the mid 60s to lower 70s away from Lake Erie
eastward across Central NY, and upper 50s to lower 60s for the North
Country. A southwest flow will keep areas northeast of Lake Erie
cooler, including the Buffalo Metro area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upstream conglomerate of shortwaves moving through the broader trough
will kick through the eastern Great Lakes Tuesday night. The feature
that will be responsible for getting the ball rolling is forecast to
retrograde from New Newfoundland to James Bay while to some extent
merging with the upstream features to our northwest.

Tuesday, the upstream shortwaves to our northwest are forecast to
track through the Great Lakes region while a weak area of low
pressure tracks past the eastern Great Lakes to the north of Lake
Ontario. The first wave will send a weak cold front through the
lower lakes Tuesday morning. A potent area of channeled vorticity,
forcing along the front, and a supporting 40 knot LLJ will lead to
increasing chances for showers across our region. With the frontal
passage brief subsidence and drier air will work in at the mid
levels which will diminish to an extent shower activity across the
forecast area during the day Tuesday. Although, lingering low level
moisture and the effects of strong diurnal April influences will
allow for plenty of cloud cover to continue across the region.
Breezy WNW'erly flow will proceed the front and weak cold air
advection will occur across the lower lakes with H850T falling to 0C
to -2C over the course of the day. This will support high
temperatures in the low to mid 50s across Western NY with upper 40s
to low 50s east of Lake Ontario.

Tuesday night, a secondary cold front will approach the lower lakes
and slip south across the region over the course of the night.
Again, another piece of shortwave energy will cut across the region
with one more round of spotty shower activity as moisture increases
across the area. With its passage, CAA will continue with H850T
falling to -5C to -7C overnight. With skies slowly clearing out
overnight and with a colder airmass advecting into the region look
for lows to fall back into the 30s areawide.

Surface high pressure over Ontario Canada will nose in over the
lower Great Lakes Wednesday. However, despite abundant April
sunshine cool northerly flow will help to moderate temperatures with
highs expected to top out in the 40s across the forecast area.

Wednesday night, high pressure will slowly transition off the Mid-
Atlantic while a deepening low pressure pulls out of Colorado
Rockies. The later feature will play a big role in our weather the
second half of the week with a potential big warm up and turning
wet. Otherwise, with high pressure still in firm control expect dry
and fair weather to continue overnight with lows dropping back into
the 30s across Western NY, with low 30s to upper 20s across the
North Country.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A SIGNIFICANT change to the forecast longwave pattern is now
being advertised by the vast majority of the ensemble packages,
including the operational runs of the GFS and ECMWF. As is often
the case, the big change to the forecast pattern lies with the
models being able to ingest/digest the current conditions over
the open Pacific, then being able to accurately forecast its
progression onto and across the continent. No small feat.

In this specific example, there is a complex of shortwaves rotating
through a broad trough a couple thousand miles west of California.
Previous guidance suggested that the bulk of the energy from this
scenario would cross the western half of the country and remain
progressive as it moved across the mid western states. The big change
is that a large closed low is being forecast to develop over the
central plains with an amplifying ridge popping over the northeastern
portion of the country. This is a notably 'warmer' solution for our
forecast area...with a delay of at least 24 hours for any
significant pcpn. As for a day to day breakdown...

The big change from continuity will then take place on Thursday...as
a deep vertically stacked storm over the central plains will
essentially come to a screeching halt with its progression to the
east. meanwhile...an amplifying ridge will be centered over the
Lower Great Lakes. While this ridge and its associated Canadian
surface high will generally maintain fair dry weather for our
region...a tightening baroclinic zone will lead to increasing clouds
over the western counties. There may even be a shower west of the
Genesee Valley...but from this vantage point the day should be dry
and uneventful. Temperatures will climb towards normal levels.

The large closed storm system over the central plains is then
forecast to slowly push north across the Upper Mississippi Valley
late Thursday night and Friday...while a pre-frontal trough and
strong cold front will approach our region from the mid western
states. This will likely lead to some showers and possible
thunderstorms Friday and Friday night as the pair of sfc features
push through the region. It will become milder as well...with a non
diurnal trend Thursday night giving way to readings in the upper 50s
on Friday. If showers are limited with the pre frontal trough...it
could be at LEAST 10 degrees warmer.

The pair of frontal boundaries will push across the region late
Friday and Friday night...with the associated shower activity
tapering off from west to east by Saturday morning. A moist cyclonic
flow will generally be found over the Lower Great Lakes on Saturday.
While the majority of the day should be rain free...there will be
the minimal chance of showers. It will also be cooler with H85 temps
falling back below zero c.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
VFR will continue to prevail through mid evening. Mid level clouds
will continue this morning for the majority of the area with the
exception of the western Southern Tier. Periods of mid/high clouds
will continue to stream across the region through the afternoon,
with some scattered diurnal cumulus developing as well. A few
showers may arrive across far southwest NY by very late afternoon or
early evening.

A warm front will move across the area from southwest to northeast
tonight. The warm front will support a few periods of showers with
associated MVFR VSBY. There may be enough instability for a few
widely scattered embedded thunderstorms as well, although confidence
is not high enough on coverage of placement to include in the
terminals just yet. CIGS will deteriorate to MVFR at lower
elevations and IFR across higher terrain overnight as the low levels
saturate following the first batch of showers.

Low level wind shear will also develop tonight as a 40+ knot low
level jet crosses the eastern Great Lakes.

Outlook...

Monday...MVFR/IFR with showers in the morning, improving to mainly
VFR in the afternoon with showers ending.
Tuesday...MVFR/VFR with scattered showers.
Tuesday night and Wednesday...Areas of MVFR with scattered rain and
snow showers.
Thursday...Mainly VFR with a chance of showers.

&&

.MARINE...
An elongated area of low pressure will move through the Upper Great
Lakes tonight and early Monday. Northeast winds will increase on
Lake Ontario today ahead of the system, producing marginal Small
Craft Advisory conditions on the west end of the lake this afternoon
and evening.

Winds will swing around to the southwest late tonight and Monday as
the system passes by to the north of the region. A period of
moderate southwesterlies will likely produce another round of Small
Craft Advisory conditions on Lake Erie and portions of Lake Ontario.
Winds will diminish Monday evening as the pressure gradient relaxes
across the eastern Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
         Monday for LOZ042.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...AR/RSH
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Apr 6, 5:07 AM EDT, 22 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
507 AM EDT Sat Apr 6 2019

NYZ019-070915-
Chautauqua-
507 AM EDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010-085-070915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Southern Erie-
507 AM EDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ011>014-020-021-070915-
Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
507 AM EDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-070915-
Oswego-Jefferson-Lewis-
507 AM EDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Warmer temperatures this weekend will cause snow melt from the
higher terrain of the Tug Hill and Adirondacks. This will be
followed by a period of rain early next week. Depending on how much
rain falls and how warm it gets, there is a low risk for flooding
along the Black River and its tributaries in the Monday and Tuesday
timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
507 AM EDT Sat Apr 6 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:34 PM EDTSmall Craft AdvisoryBUF30 hr

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.